Doctors and pharmacists have a duty of care to prescribe and administer medication accurately, which is why extreme care should be used when prescribing medication or administering doses. However, sometimes healthcare professionals bypass their duties of being careful and cautious, which is why it is good that there are computer software programs in place—to catch drug interactions or fatal doses of medications when doctors fail to do so.
Doctors who participate in e-prescribing have computerized physician order entry (CPOE) systems that alerts them if they are prescribe patients drugs that they are allergic to or that interacts with other medications they are already taking. Additionally, these systems will check for incorrect doses and flag fatal doses to reduce medication errors. While these computerized systems sound foolproof, medication errors can still occur if doctors dismiss the warnings and alerts, or write out a prescription by hand that isn’t so clear.
While pharmacists are trained to double and even triple check prescriptions and call physicians if they have any questions, many pharmacists are too busy—leaving them to guess or fill the wrong drug or dosage of medication. However, there should be no excuse when it comes to a patient’s safety. Pharmacists, especially those in hospitals, have some form of computer system that alerts them of fatal doses. Unfortunately, there has been cases in which the software failed to alert pharmacists of the dangers, and there have been times when pharmacists have dismissed the alerts that have come up on their computer screens.
While computer software programs in the healthcare industry do help reduce prescription drug mistakes, errors can still occur if pharmacists don’t detect the mistakes. This is why it is critical that you always know what medication you are taking, along with the correct dosage.
If you have been harmed by pharmacy negligence, we welcome you to call us for legal advice. We will also give you our free report How to Make Pharmacies Pay for Injuries Caused by Medication Error.